View Full Version : Help! Wrong dose? wrong med? Or something else?


musikat
04-01-10, 10:02 PM
My son has been on Vyvanse for close to 2 weeks. The first few days he was on 20mg and we saw almost no change at all. After 3 days he was upped to 40 mg and the first week was wonderful! I had several dropped-jaw moments when he actually did things when asked, played pretty nicely with his brother and seemed to be more focused and a bit calmer. BUT he wasn't ever truly calm. The first couple of days on 40 mg he did literally 3,000 jumping jacks! I guess I would best describe it as "focused physical energy."

Week two hasn't been nearly so rosy. We had planned a family vacation and I was so looking forward to finally enjoying one now that he is calmer and more manageable. Wrong!

He has been argumentative, emotional, angry, not particularly calm. He has had moments of listening but not nearly the level of last week. I am ready to cry with frustration. :(

I talked to his doctor yesterday and she thought we should go up to 50 mg. So I tried that today. Well.. he talked non-stop all day, and had moments of extreme emotional swings. At one point we passed a Chuck-e-Cheese on the way to dinner. We had been joking around about April Fools all day so we said "there's where we're eating. April Fools!" Normally he would kind of laugh or yell "no fair." Today he all but burst into tears over it. I felt so bad I took him to the pool while his brothers went to bed as a treat. He got to stay until right at bedtime, come back to the room and take a 15 minute shower, but lost it when I said no story because
"you promised" yesterday. I did say that, but I also told him on the way up from the pool that because I let him have extra time there would be nothing extra at bed time. He is completely inflexible, argumentative and emotional.

Do I continue to try the 50mg in hopes he evens out? Should we try a different medication? Help! I am nearly in tears myself over this. It has totally ruined our vaction!

RedHairedWitch
04-01-10, 10:27 PM
It surprises me to change his dose three times in only a month.

canukie
04-01-10, 10:38 PM
Hi there.
From personal experience and from what I have read on a very informative blog by Dr. Charles Parker (google it) about dosing and the "therapeutic window"--not too much not too little, its best to start low and go slow.

My 12 yo (120 pounds) is sensitive to the dose. He has been on Vyvanse for the last 3 weeks. Prior to that he was on Adderall XR at only 7.5 mg. for about a year (and before that Strattera for 9 months). Anyway, we've always found that going slow may mean staying at the same dose for a week. And increasing it slowly for us has meant about a mg or two at a time. It sounds as though your child (how old? how big?) may be on too much. There is a middle ground. Dr. Parker has a white paper you can download about dosing. Its information I have not seen anywhere else. Sometimes too much gets confused with too little. If the med causes agitation, sleep problems, appetite problems (I would think mid-day low appetite is not such a big problem but in the evening it would be as your child would never eat) its too high.

I looked at the vyvanse product monograph the other day and I recall it said children and adults should start at about 30 mg. This is about equal to 15 mg of Adderall and there is no way my son would have been able to take that much. So, when we started on vyvanse, I only gave him 15 mg of it. The 30 mg size is the smallest available in Canada. Our good doctor (adhd specialist thankfully) said we can dissolve the whole capsule in water and give him half. So we did 15 mg for a few days and it worked right through to bedtime, but according to Parker, thats a bit too long duration for for kids, which would indicate too high a dose. I found that a couple of nights he had poor sleep so I decided to cut the dose back to 10 mg. (dividing he liquid into 3 portions--keeping the extra in the fridge and it seems to work fine the next day. ) His focus is not as good as with the 15 mg, but its still much improved, so he may need a little bit more.

So thats a long rambling story, sorry about that....If I were you I would cut it back to where you were in the beginning and gradually work up so that you are getting all the benefits and not the side effects you don't want. Its sad to say that this information is not common knowledge. Even our pediatrician (not the same person as the adhd doc) had the dosing wrong with our very first med (too high!) which cause me no end of distress when he developed twitchy muscles in his legs that lasted weeks after stopping a 4 day trial of stimulant. It was the dose, and not the "drug".

Let us all know what happens. These things are so hard for parents to deal with and its often trial and error, but if you can learn from others mistakes, all the better!

musikat
04-01-10, 10:45 PM
I hear what you are saying about the dose, but we weren't seeing ANY of the benefits at 20mg. It was like he wasn't on it at all. 40 was good, but then stopped seeing any benefit. He wasn't having many if any side effects for the first week on 40. My understanding is it totally about metabolism, not age, size and weight. Is that not correct?

canukie
04-01-10, 11:56 PM
I hear what you are saying about the dose, but we weren't seeing ANY of the benefits at 20mg. It was like he wasn't on it at all. 40 was good, but then stopped seeing any benefit. He wasn't having many if any side effects for the first week on 40. My understanding is it totally about metabolism, not age, size and weight. Is that not correct?

What I THINK is, is that size MUST have something to do with it. And I've read that metabolism is a big factor also but how do you tell if you're a fast or slow metabolizer. There are supposedly tests out there but I haven't been able to find enough info to satisfy myself on them. I did read on another posting (not sure where, sorry) that when meds are too high, the brain doesn't seem to be affected--something about tolerance but I'm not sure-- or the meds work in "reverse" although I have no idea what that really means. I know its tricky...how about just going a little slower and seeing the changes more day to day?

I do know someone with a 10 yo who takes over 100 mg of concerta per day (about two pills, I think its 54 mg each) and I was wowed by that. He's been on it for several years and perhaps he has a high tolerance due to taking it for so long. Without it he's pretty hyper active, I'm told. I also know from discussions with our adhd doc that high doses of adderall are not uncommon, even beyond what the product monographs state. She's comfortable with that due to her experience and with knowing what other specialist docs are doing as well. Maybe thats the case with you. In my opinion it still can't hurt to be gradual, otherwise, you just might miss that optimal dose.

tessmesser
04-02-10, 04:35 PM
You must be ready to open a vein. I am so sorry that you are going through this right before spring break. I think that the psychiatrist may have jumped over the perfect dose. Many kids respond at a dose of about 30mg. A few require a taper up to 40mg after a month or so if 30 is not perfect, a few require higher doses but the first 5 days of ANY medicine are not necessarily representative of how the rest of the treatment period will go.

My son talked non-stop on 30mg of Vyvanse for the first 8 days of treatment. He eventually stopped the rapid fire talk but needed to be adjusted up to 40mg at his one month check because his symptoms were not quite controlled. He is now well controlled on 40mg of Vyvanse.

Call the Pschiatrist's office and ask for one of the following and you may save your vacation yet!

I would ask for either:

1. A script for 30mg Vyvanse (why the dose was jumped from 20mg to 40mg instead of from 20mg to 30mg is unclear to me). He needs to try this 30mg dose for at least two weeks. The problem with changing the dosing too quickly if that his body never gets a chance to acclimate and you never get a representative picture of what he look like long term on that dose.

2. A script for a Methylphenidate (Ritalin) product such as Concerta. Start at a 18mg and move up slowly.

You did not mention if he is doing all the diet stuff so just for good measure, make
certain that he is taking a multivitamin with at least 12.5 mg of zinc. If the stimulant is going to work it will work better if he has an adequate amount of zinc on board.

If he has not started on an Omega-3 supplement, you should start him on an Omega-3 and give it to him with OJ or real grape juice.

If the psychiatrist is gone for the holiday, give him 3/4th of the 40mg capsule (I know but just approximate, it will be OK). He will be happier away from the stress of school so hang in there and have a great vacation. I will be thinking of you. Tess http://primarilyinattentiveadd.com

musikat
04-03-10, 12:44 AM
Tessmesser, that is great advice. It's actually his pediatrician who is a licensed nurse practitioner. I think she jumped to 40 because we told her we saw no results at 20. But from everything I am reading that was incorrect. We are actually home now. He had a better day from a calm perspective (on 50) but was WAY over-emotional, leading us to believe that is not the way to go. We had in fact discussed it on the way home and decided to take the 4 20's we have left for the weekend and split them so they make three days of 30mg to see how that goes. I will call her on Monday and ask for 30s for at least a two week period and see how that does. Maybe he was actually overmedicated on 40 and after the first week it showed up as "not working" because it was too much and too little???

That's good advice about the zinc. I will try that. He is already on a multi vitamin and omega 3.